The aims of this study were to develop, validate, and apply a high-performance liquid chromatography-electrospray ionization-tandem mass spectrometry (HPLC-ESI-MS/MS) method for quantification of protein-derived 3-(cystein-S-yl)-acetaminophen (APAP-Cys) in human serum. Formation of acetaminophen (APAP) protein adducts is thought to be a critical, early event in the development of APAP-induced hepatotoxicity, and quantification of these protein adducts in human serum represents a valuable tool for assessment of APAP exposure, metabolism, and toxicity. In the reported procedure, serum samples were first dialyzed or passed through gel filtration columns to remove APAP-Cys not covalently bound to proteins. Serum eluates were then subjected to enzymatic protease digestion to liberate protein-bound APAP-Cys. Norbuprenorphine-D3 was utilized as an internal standard (IS). APAP-Cys and IS were recovered from digested serum by protein precipitation with acetonitrile, and sample extracts were analyzed by HPLC-ESI-MS/MS. The method was validated by assessment of intra- and inter-assay accuracy and imprecision on two different analytical instrument platforms. APAP-Cys could be accurately quantified from 0.010 to 10μM, and intra- and inter-assay imprecision were <15% on both analytical instruments. APAP-Cys was stable in human serum for three freeze-thaw cycles and for 24h at ambient temperature. Extracted samples were stable when stored in refrigerated autosamplers for the typical duration of analysis or when stored at -20°C for six days. Results from process efficiency and matrix effect experiments indicated adequate recovery from human serum and insignificant ion suppression or enhancement. The utility and sensitivity of the reported procedure were illustrated by analysis of clinical samples collected from subjects taking chronic, therapeutic doses of APAP. Applicability to other biological matrices was also demonstrated by measurement of protein-derived APAP-Cys in plasma collected from APAP-treated mice, a common animal model of APAP-induced hepatotoxicity.